Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Wichita, KS

April 30, 2001Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 30, 2001, 8:45 PM CDT for Saline County, Kansas. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 30, 2001, 8:45 PM CDT (01:45 UTC)
Expired
Apr 30, 2001, 9:45 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saline County, KS

The radar

The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 8:46 PM CDTHail 1Salina, KS
Apr 30, 8:50 PM CDTHail 0.75Salina, KS
Apr 30, 8:53 PM CDTHail 1Brookville, KS
Apr 30, 9:00 PM CDTHail 1.75Salina, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 010144
SVRICT

KSC169-010245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT MON APR 30 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL KANSAS

* UNTIL 945 PM CDT.

* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF GLENDALE...OR ABOUT 8
  MILES WEST OF SALINA...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR SMOLAN AROUND 900 PM CDT...
  NEAR SALINA AROUND 905 PM CDT...
  6 MILES NORTHEAST OF ASSARIA AROUND 925 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALIDNE
COUNTY UNTIL 945 PM CDT.

LAT...LON 3897 9778 3881 9789 3865 9762 3880 9747

ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:30 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 30, 4:30 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT MON APR 30 2001

MAIN FCST PROBLEMS ARE CONVECTION MAINLY TUES NIGHT AND BEYOND, AND
TEMPERATURES.

DIFFERENCES IN TIMING THE NEXT SIGNIFICANT COLD FRONT INTO THE FCST
AREA...ARISE BY 48 HRS. AVN IS SLOWEST, BUT ALSO LIFTS UPR TROF
FARTHER N INTO S-CTNRL CANADA. ETA/NGM ARE FASTER...IN DECENT
AGREEMENT...AND PREFERRED. THIS IS BASED ON THE STRENGTH OF THIS
AIRMASS BEHIND THE FRONT, AND THE POSSIBILITY THAT CONVECTION
OCCURRING ALONG THE FRONT MAY ASSIST IN PUSHING IT SWD FASTER THAN
THE AVN.

TONIGHT, MAY NEED TO CARRY SLT CHC POPS IN TWO AREAS: SERN KS, WITH
ANY REMNANT SHWRS TIED TO DEPARTING SHORTWAVE AXIS, AND WRN PART OF
CNTRL KS ALONG/EAST OF SFC TROF/INSTABILITY AXIS. WEAK CONVERGENCE
AND BARELY A CAP WL EXIST INTO EARLY EVENING THERE. OTHERWISE
CURRENT MIN TEMP FCST APPEARS REASONABLE, WITH LEE TROUGH/SOUTH WIND
HOLDING TEMPS UP ABOVE NORMAL.

TUESDAY, STRONG UPR JET FROM NRN CA...ACROSS SRN WY...TO SD, WL
ALLOW LEE TROUGH TO DEEPEN...LEADING TO WINDY AND VERY WARM
CONDITIONS PER CURRENT FCST. DRYLINE WL LIKELY EXTEND FROM WRN KS
DOWN TO THE TX PNHNDLE/WRN OK BORDER...HOWEVER WARMER 850-500 LAYER
AIR SPREADING NEWD OVER THE AREA SHOULD PROVIDE A LID...SUPPRESSING
CONVECTION DURING DAY. WOULD EXPECT STRONG/SVR CONVECTION TO FIRE
OVER SRN NEBRASKA IN VCNTY OF THE APPROACHING COLD FRONT. FOR TEMPS,
WENT WITH WARMER NUMBERS IN CNTRL KS, AND A BLEND OF FWC/MAV IN THE
SE.

TUES NIGHT, COLD FRONT SLIDES INTO CNTRL KS, WITH THE ETA SHOWING 40
KT LOW LEVEL JET, PROVIDING THETA-E ADVECTION INTO THE 850 FRONT.
WARM 800-700 LYR SUGGESTS ELEVATED CONVECTION. WL CARRY CHC T-STORMS
WITH BEST CHC IN CNTRL KS. CORFIDI VECTORS INDICATE SEWD PROPAGATION
LIKELY FROM CNTRL KS LATE TUES NIGHT.

WEDNESDAY INTO THURSDAY, MODELS AGREE THAT A DIGGING UPR TROF INTO
THE SWRN STATES, WL CLOSE OFF INTO AN UPPER LOW. THE 60 HR ETA
SUGGESTS THE SFC FRONT WL MIGRATE INTO S-CNTRL AND NRN PART OF SERN
KS BY LATE WED. A FORMING UPR TROF IN THE GULF WL TEND TO KEEP VERY
RICH GULF MOISTURE FROM RETURNING, HOWEVER SFC DWPTS ARE PROGGED
55-60F, WITH DECENT 925 MB THETA-E RIDGE ALONG THE FRONT. CHANCE OF
T-STORMS VERY REASONABLE, ESPECIALLY WITH SOME MID LVL COOLING
INDICATED AS WEAK SHORTWAVES EJECT OUT OF NM/CO. WL KNOCK TEMPS BACK
SIGNIFICANTLY IN CNTRL KS BEHIND FRONT CLOSER TO MAV NUMBERS
(60-65). STRONG TEMP CONTRAST EXPECTED ALONG FRONT AND STILL PSBL TO
HIT MID 80S IN FAR SERN KS. WENT ABOVE WARMER MAV THERE.

COORDINATED WITH WFO TOP.

EXTENDED PD...MEDIUM RANGE MODELS BEGIN TO DIVERGE A LOT BY THE
WEEKEND WITH THE HANDLING OF THE UPPER LOW OVER THE SWRN STATES.
THIS LEADS TO LOWER CONFIDENCE, AND ATTM, PREFERRED TO LEAN WITH
CURRENT FCST. THEREFORE, SOME TEMP MODIFICATION IS INDICATED PER
AVN/MRF.

FCSTID = 9
ICT   58  85  60  73 /  10   5  40  60
HUT   58  87  58  70 /  20   5  40  60
EWK   58  85  59  71 /  10   5  40  60
EQA   58  85  60  75 /  10   5  30  50
WLD   58  84  60  76 /  10   5  30  50
RSL   57  90  52  62 /  20  10  50  60
GBD   58  90  54  64 /  20  10  50  60
SLN   58  87  55  65 /  10   5  50  60
MPR   58  87  57  67 /  10   5  50  60
CFV   57  85  64  85 /  10   5  30  40
CNU   56  83  62  83 /  10   5  30  40
K88   56  83  62  82 /  10   5  30  40

.ICT...NONE.
x

In the hours before

Special weather statement, Apr 30, 3:08 PM CDT, 5 hours 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-010100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT MON APR 30 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE                SALINE
         MCPHERSON           MARION              CHASE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

SYNOPSIS:
A TROUGH OF LOW PRESSURE WAS LOCATED JUST WEST OF RUSSELL AT MID-
AFTERNOON. CLEARING SKIES AHEAD OF THIS TROUGH HAD ALLOWED
TEMPERATURES TO WARM INTO THE LOWER 80S WITH MODERATE AMOUNTS OF
MOISTURE. THERE IS ENOUGH INSTABILITY AND CONVERGENCE ALONG AND
AHEAD OF THIS BOUNDARY FOR THUNDERSTORMS TO DEVELOP MAINLY
WEST OF A LINCOLN TO ANTHONY LINE BY 430 PM. ONCE THE
STORMS FORM THEY WILL MOVE NORTHEAST AT 35 MPH.

WIND PROFILERS SUGGEST THAT A FEW OF THE THUNDERSTORMS THAT DEVELOP
WILL BRING GUSTY WINDS AND HAIL UP TO SIZE OF DIMES.

LINGERING RAIN SHOWERS IN SOUTHEAST KANSAS LATE THIS AFTERNOON WILKL
COME TO AN END BETWEEN 6 AND 7 PM AND THIS ACTIVITY WILL NOT BE
SEVERE.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING FOR THOSE AREAS MAINLY WEST OF A LINCOLN TO ANTHONY
LINE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:17 PM CDTFlash Flood WarningICTLincoln118 min
Apr 30, 7:26 PM CDTTornado WarningICTLincoln34 min
Apr 30, 7:50 PM CDTTornado WarningICTSaline40 min
Apr 30, 9:06 PM CDTFlash Flood WarningICTSaline3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.